Iowa, 2007Flash Flooding and Damaging Winds in Iowa, August 6 to 7, 2007
August 6 to 7, 2007 · NWS DMX · 9 events in 6 counties and zones
A very unstable airmass remained in place across Iowa on the evening of the 6th with an east-west boundary lying across the mid section of the state. CAPE rose to around 4000 J/kg by late afternoon as afternoon highs reached the upper 80s to low 90s, and dew point temperatures were in the mid 70s to low 80s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- $35,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass remained in place across Iowa on the evening of the 6th with an east-west boundary lying across the mid section of the state. CAPE rose to around 4000 J/kg by late afternoon as afternoon highs reached the upper 80s to low 90s, and dew point temperatures were in the mid 70s to low 80s. The freezing level was very high, between 16,000 and 16,500 feet, reducing the threat of hail even though the CAPE in the hail layer, -10 to -30 C. layer, was in the 500 to 700 J/kg range. Downdraft cape was significant at around 1200 J/kg. The lifted index fell to between -4 and -8 C. by late afternoon with an effective shear of 35 to 45 kts across the area. LCL values were between 750 and 1000 meters. There was copious amounts of moisture in the atmosphere with between 1.7 to over 2 inches of precipitable water. Heavy rainfall was the most significant threat. Heavy rainfall of around 3 inches occurred in Cass County. The town of Griswold recorded 3.6 inches of rain. This resulted in flash flooding in the Griswold area. Reports of 4 feet of water running over the highways were received. Two to three inches of rain fell in Audubon County, with water running over Highway 173 southeast of Kimballton. Severe weather was spotty. Thunderstorms winds downed trees in Cass County from Griswold to about 3 miles northeast of Griswold. There was also a 60 MPH wind reported northwest of Griswold. Later in the evening, the thunderstorms moved east into central Iowa. One storm produced a microburst northwest of Van Meter in Dallas County. The winds blew in a garage wall and tossed the roof down on a nearby car. An uninstalled modular home was demolished along with several trees being downed. As the storms developed east into the metro Des Moines area, lightning struck a house in Urbandale starting it on fire. There were no injuries. In addition, lightning struck a garage in Denison, setting it on fire. The garage was destroyed along with numerous vehicles inside. Later on, thunderstorms moved across southwest Iowa. One of the storms struck a chicken barn in Taylor County. The lightning bolt blew a whole in the electrical box and set the chicken barn on fire. The barn was destroyed, but fortunately it was empty at the time. The lightning also knocked out the power at a nearby hog building, killing 700 young pigs due to lack of ventilation when the fans went out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:15 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 6, 5:15 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TAFS
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON AUG 6 2007
.SYNOPSIS...
COMPLEX CONVECTIVE WEATHER PATTERN FOR THE NEXT SEVERAL DAYS WITH
WESTERLY FLOW ALOFT GRADUALLY BECOMING WSW BEFORE TURNING MORE WNW
FOR THE WEEKEND. THIS PRODUCES LOW PRESSURE EAST OF THE ROCKIES WITH
EASY RETURN FLOW OF COPIOUS MOISTURE...AND CONVECTIVE CLUSTERS
MOVING WEST TO EAST IN VICINITY OF IOWA. COMBINE THIS WITH A SURFACE
BOUNDARY CURRENTLY ALONG I-80 THAT WAVERS NORTH AND SOUTH FOR
SEVERAL DAYS...AND YOU GET HIGH HUMIDITY COMBINED WITH CHANCES FOR
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL...ALL DIFFICULT TO TIME
EXACTLY.
.SHORT TERM...
WARM FRONT CURRENTLY EXTENDING ACROSS CENTRAL IA WITH SCATTERED
THUNDERSTORMS DEVELOPING ACROSS MUCH OF THE AREA. 700 MB MOISTURE
NOW LIFTING NORTH OVER THE BOUNDARY AND PUSHING PWATS TO OVER 2
INCHES. SFC BOUNDARY WILL MOVE LITTLE OVERNIGHT AND WITH THE LOW
LEVEL JET INCREASING OVERNIGHT ALONG WITH 850 MB MOISTURE
TRANSPORT...EXPECT ADDITIONAL THUNDERSTORMS TO RE DEVELOP IN THE
VICINITY OF THE BOUNDARY. SLOW STORM MOVEMENT ALONG WITH DEEP WARM
CLOUD DEPTHS...HIGH PWATS AND TRAINING STORMS ALL ENHANCE POTENTIAL
FOR VERY HEAVY RAINFALL OVERNIGHT WITH ONE TO THREE INCHES POSSIBLE.
THE RUC HAS BEEN HANDLING CURRENT SITUATION WELL AND APPEARS TO
CONTINUE THIS TREND OVERNIGHT. A MUCAPE AXIS OF AROUND 3000 J/KG
STRETCHES FROM NEAR WATERLOO TO AMES TO ATLANTIC AT 06Z TONIGHT AND
EXPECT THE HEAVY RAIN AXIS TO FALL NEAR THIS AXIS. A FEW SEVERE
STORMS ARE POSSIBLE TONIGHT. WITH GOOD SHEAR IN THE LOW
LEVELS...WOULD EXPECT A DAMAGING WIND POTENTIAL IN THE VICINITY OF
ANY MESOCYCLONES THAT DEVELOP. AN ISOLATED TORNADO IS POSSIBLE ALSO.
HAIL THREAT WILL BE LIMITED DUE TO THE WARM CLOUD DEPTHS THOUGH
LARGE HAIL WILL BE POSSIBLE WITH ANY SUPER CELLS THAT ARE ABLE TO
FORM.
.DISCUSSION...
CONVECTION MAY LINGER INTO TUESAY MORNING AS RIGHT REAR QUAD OF
UPPER JET REMAINS NORTH OF IOWA. THIS SHOULD PROGRESS EWD BY NOON
BUT STATIONARY FRONT AND CONVECTIVE OUTFLOW IS EXPECTED TO HANG UP
NEAR MISSOURI BORDER FOR THE AFTERNOON. THUNDERSTORMS COULD
REDEVELOP ALONG THIS FRONT DURING THE LATE AFTERNOON...OR MORE
LIKELY DEVELOP TO THE WEST AND MOVE EAST TUESDAY EVENING ACROSS
SOUTHERN IOWA. THUS...CHANCES CONTINUE THROUGH TUE NIGHT. BY
WEDNEDAY MORNING...NEXT WAVE APPROACHES ALONG WITH STRENGTHENING LOW
LEVEL SOUTH FLOW AND THETA-E ADVECTION. UPPED THE PRECIPITATION
CHANCES TO LIKELY WEST OF I-35 ON WEDNESDAY AS SCATTERED TO EVEN
NUMEROUS THUNDERSTORMS SHOULD BE BREAKING OUT THROUGHOUT THE DAY.
DEPENDING HOW THIS ORGANIZES...COULD BE A THREAT OF SEVERE WEATHER
IN ADDITION TO THE HEAVY RAIN THREAT AS UPPER FLOW INCREASES IN
RESPONSE TO THE SHORT WAVE ALOFT. ALL OF THIS SHOULD CLEAR EAST
WEDNESDAY NIGHT...LEAVING A WEAK BOUNDARY ACROSS IOWA FOR THURSDAY
AND LOW CHANCES OF REDEVELOPING STORMS. THROUGH THIS
PERIOD...SOUTHERN PARTS OF THE STATE WILL BE VERY WARM AND HUMID
WITH HEAT INDEXES TOPPING 100 IF THERE IS ANY SUN DURING THE
AFTERNOON.
LOOKING AT THURSDAY NIGHT THROUGH MONDAY...FOCUS OF CONVECTION
APPEARS TO LIFT NORTH TOWARD THE MINNESOTA BORDER. REALISTICALLY
THERE IS A SMALL CHANCE OF NIGHTIME THUNDER ANY NIGHT ROLLING
EAST...BUT AT THIS TIME MODELS ARE TRYING TO CONVERGE ON THE
BOUNDARY SAGGING BACK SOUTH SATURDAY NIGHT AND SUNDAY...SO CARRIED A
CHANCE OF THUNDERSTORMS WITH THAT. ANY BOUNDARIES ARE NOT GOING TO
KNOCK BACK TEMPERATURES VERY MUCH WITH UPPER 80S AND LOW 90S FOR
HIGHS...AND HUMIDITY WILL STAY.
&&
.AVIATION...07/00Z
STATIONARY FRONT INVOF CENTRAL IOWA AND MAIN FOCAL POINT FOR ANY
DEVELOPMENT TONIGHT. THOUGH ATMOSPHERE CAPPED (+15C) SHORTWAVE
MOVING EAST MAY AID IN FURTHER DEVELOPMENT. AIRMASS EXTREMELY MOIST
WITH 70 DEW POINTS STATEWIDE. EXPECT WIDESPREAD IFR CONDITIONS LATE
TONIGHT AND INTO EARLY MORNING HOURS DUE TO CEILINGS AND FOG. ALSO
SCATTERED HEAVY SHOWERS AND THUNDERSTORMS PRODUCING IFR
CONDITIONS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ALONG
AND BETWEEN HIGHWAYS 3 AND 92...00Z-12Z TUE.
&&
JUNGBLUTH/DONAVON
AVIATION...FORSTER/26/18/4
Hazardous weather outlook, Aug 6, 11:04 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT MON AUG 6 2007
IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-071715-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1204 PM CDT MON AUG 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXPECT THUNDERSTORMS TO DEVELOP OVER MUCH OF CENTRAL IOWA THIS
AFTERNOON WITH A FEW SEVERE STORMS POSSIBLE. DAMAGING WINDS TO 65
MPH WITH BE THE PRIMARY THREAT HOWEVER NICKEL SIZED HAIL AND AN
ISOLATED TORNADO ARE ALSO POSSIBLE. CHANCES WILL CONTINUE TONIGHT.
SOME OF THESE STORMS WILL LIKELY PRODUCE TORRENTIAL AND
POTENTIALLY FLOODING RAINS. AMOUNTS OF ONE TO THREE INCHES ARE
POSSIBLE...AND EVEN HIGHER LOCALLY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER WITH THE PRIMARY THREAT DAMAGING WINDS.
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONDITIONS ARE NOT EXPECTED TO CHANGE MUCH UNTIL POSSIBLY THURSDAY
WITH MAINLY LATE AFTERNOON AND NIGHTTIME THUNDERSTORM CHANCES
STAYING IN THE FORECAST. WITH TROPICAL CONDITIONS STILL IN PLACE...ANY
STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS
AND FLOODING. SOME LOCATIONS MAY TOTAL FIVE DAY RAINFALL AMOUNTS
FROM FOUR TO EIGHT INCHES BY WEDNESDAY NIGHT. A FEW STORMS MAY
ALSO BE SEVERE WITH DAMAGING WINDS STILL THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAINS AND FLOODING WILL BE ESPECIALLY BENEFICIAL
THROUGH AT LEAST MIDWEEK. SPOTTER ACTIVATION FOR SEVERE WEATHER
MAY ALSO BE NEEDED A FEW TIMES.
IAZ004>007-015>017-071715-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1204 PM CDT MON AUG 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE RATHER LOW CHANCES FOR THUNDERSTORMS OVER ALL BUT
NORTHERN IOWA TODAY. HOWEVER CHANCES WILL INCREASE GREATLY LATER
TONIGHT. SOME OF THESE STORMS WILL LIKELY PRODUCE TORRENTIAL AND
POTENTIALLY FLOODING RAINS. AMOUNTS OF ONE TO THREE INCHES ARE
POSSIBLE...AND EVEN HIGHER LOCALLY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER WITH THE PRIMARY THREAT DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONDITIONS ARE NOT EXPECTED TO CHANGE MUCH UNTIL POSSIBLY THURSDAY
WITH MAINLY LATE AFTERNOON AND NIGHTTIME THUNDERSTORM CHANCES
STAYING IN THE FORECAST. WITH TROPICAL CONDITIONS STILL IN PLACE...ANY
STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS
AND FLOODING. SOME LOCATIONS MAY TOTAL FIVE DAY RAINFALL AMOUNTS
FROM FOUR TO EIGHT INCHES BY WEDNESDAY NIGHT. A FEW STORMS MAY
ALSO BE SEVERE WITH DAMAGING WINDS STILL THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAINS AND FLOODING WILL BE ESPECIALLY BENEFICIAL
THROUGH AT LEAST MIDWEEK. SPOTTER ACTIVATION FOR SEVERE WEATHER
MAY ALSO BE NEEDED A FEW TIMES.
Event by event
4 thunderstorm wind, 3 lightning, 2 flash flood. Local standard time, as filed.
Flash Flood, Cass
- When
- August 6, 7:45 PM CST to August 7, 1:00 AM CST
- Where
- Cass County, 1.94 mi NE of Griswold to 1.15 mi N of Griswold
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.248, -95.121
Thunderstorm Wind, Cass
- When
- August 6, 7:45 PM CST
- Where
- Cass County, 1.48 mi NNW of Griswold
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -95.160
Thunderstorm Wind, Cass
- When
- August 6, 7:50 PM CST
- Where
- Cass County, 0.52 mi E of Griswold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -95.140
Thunderstorm Wind, Cass
- When
- August 6, 7:57 PM CST
- Where
- Cass County, 2.94 mi SW of Lewis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 41.270, -95.120
Flash Flood, Audubon
- When
- August 6, 10:00 PM CST to August 7, 12:40 AM CST
- Where
- Audubon County, 1.43 mi NW of Imballton to 1.2 mi SW of Imballton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.643, -95.091
Thunderstorm Wind, Dallas
- When
- August 6, 10:57 PM CST
- Where
- Dallas County, 0.69 mi N of Van Meter
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.540, -93.970
Lightning, Polk
- When
- August 7, 12:30 AM CST
- Where
- Polk County, Urbandale
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.630, -93.720
Lightning, Crawford
- When
- August 7, 1:04 AM CST
- Where
- Crawford County, Denison
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 42.020, -95.350
Lightning, Taylor
- When
- August 7, 4:35 AM CST
- Where
- Taylor County, 5 mi S of Clearfield
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 40.728, -94.470
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 6 to 12, 20072 deaths · 200 injured · 21 events
- Excessive Heat in Missouri, August 6 to 17, 20074 deaths · 37 events
- Heat in Illinois, August 6 to 9, 200737 injured · 19 events
- Excessive Heat in South Carolina, August 6, 20071 death · 1 event
- Drought in Mississippi, August 6 to 26, 2007$1.6 million · 10 events
- Flash Flooding and Hail in Nebraska, August 6 to 7, 2007$1.2 million · 56 kt wind · 13 events
- Heat in Missouri, August 6 to 9, 20076 injured · 11 events
- Flash Flooding in Pennsylvania, August 6, 2007$120,000 · 4 events
- Damaging Winds and Lightning Strikes in Indiana, August 6, 2007$57,000 · 55 kt wind · 5 events
- Damaging Wind and Lightning Strike in Wisconsin, August 6, 2007$40,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Wyoming, August 6, 2007$35,000 · 1.75 in hail · 4 events
- Tornado in Puerto Rico, August 6, 2007$36,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38427, 38431, 38429, 38430, 38428, 38477, 38475, 42565, 46131.